South Dakota, 2021

Drought in South Dakota, June 1 to 30, 2021

June 1 to 30, 2021 · NWS FSD · 13 events in 13 counties and zones

Rapid degradation in drought status occurred in June as temperatures averaged 5 to 6 degrees above normal and precipitation varied between 25 and 50 percent of normal.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$17 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rapid degradation in drought status occurred in June as temperatures averaged 5 to 6 degrees above normal and precipitation varied between 25 and 50 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 31, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Mon May 31 2021

.SHORT TERM...(This Evening through Tuesday)
Issued at 244 PM CDT Mon May 31 2021

As expected, current satellite is showing a cumulus field developing
along a boundary located roughly from Yankton to Spencer this
afternoon. Still looking at a few sprinkles possible across the
southeastern portion of the CWA this afternoon as a weak shortwave
slides over the area in the presence of weak instability. Do not
expected measurable rain at this point with soundings indicating a
lot of dry air that would have to be overcome. Any sprinkles will
come to an end toward sunset as daytime heating is lost, while the
aforementioned boundary washes out tonight.

Otherwise, a dome of surface high pressure will remain parked over
the region for tonight. Winds will again become light overnight, and
cannot completely rule out patchy fog, though most guidance is not
suggesting that at this point in time. If it were to occur, it
appears that portions of northwestern IA would have the greater risk
with dewpoint depressions lowest over that area. Temperatures
tonight will again be in the upper 40s to lower 50s.

Not much change for Tuesday with thermal profiles similar to today.
Highs will run in the upper 70s to lower 80s. Soundings would
indicate that winds will not be quite as gusty on Tuesday. While
mixing will be equivalent to today, boundary layer winds look
weaker.

.LONG TERM...(Tuesday Night through Monday)
Issued at 244 PM CDT Mon May 31 2021

Another upper level shortwave tracks over the region for Tuesday
night and Wednesday, though latest model guidance keeps our area
mainly dry. There are still some hints that there could be a few
sprinkles or a very light shower on Wednesday afternoon with daytime
heating/weak instability, but it would be insignificant at this
point with drier air again winning out.

The main story for the end of the week and into the weekend is
gradually warming temperatures and increasing dewpoints as an upper
level ridge builds over the region. There is strong support from
ensembles that much above normal temperatures will be the rule with
highs into the upper 80s to lower 90s for Thursday through next
Monday. With the strong ridge in place, precipitation will be
unlikely through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CDT Mon May 31 2021

Quiet overnight period with some very patchy shallow ground fog
possible in NW Iowa and NE Nebraska, but have left mention out of
the SUX TAF as confidence remains low. The light and variable winds
will become southerly/southwesterly by late morning, with mostly
clear skies expected throughout the day as a cumulus field will
likely develop. Areas near Huron could see a bit more cloud coverage
as some showers will likely pass by to the west and north in the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...APT
Hazardous weather outlook, May 31, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
425 PM CDT Mon May 31 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
425 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Much warmer weather is expected across the area Friday through
Sunday with highs in the upper 80s to lower 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Aurora

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Aurora forecast zone
Crop damage
$1.6 million
Reported by
Drought Monitor
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month. After a few more weeks of lack of precipitation and extreme heat (0.35 inches/10 days of 10 plus degrees above normal at White Lake), conditions worsened to extreme (D3) drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Bon Homme

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bon Homme forecast zone
Crop damage
$1.2 million
Reported by
Drought Monitor
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month. After a few more weeks of lack of precipitation and extreme heat (0.99 inches/11 days of 10 plus degrees above normal at Tyndall), conditions worsened to extreme (D3) drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Charles Mix

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Charles Mix forecast zone
Crop damage
$806,000
Reported by
Drought Monitor
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month. After a few more weeks of lack of precipitation and extreme heat (0.43 inches/10 days of 10 plus degrees above normal near Academy), conditions worsened to extreme (D3) drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Clay

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$495,000
Reported by
Drought Monitor
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month, and was sustained by a few more weeks of lack of precipitation and extreme heat (0.40 inches/9 days of 10 plus degrees above normal at Vermillion). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Davison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davison forecast zone
Crop damage
$884,000
Reported by
Drought Monitor
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month, and was sustained by a few more weeks of lack of precipitation and extreme heat (0.37 inches/9 days of 10 plus degrees above normal at Mitchell). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Douglas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Douglas forecast zone
Crop damage
$564,000
Reported by
Drought Monitor
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month. After a few more weeks of lack of precipitation and extreme heat (0.43 inches/10 days of 10 plus degrees above normal near Academy), conditions worsened to extreme (D3) drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Hanson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hanson forecast zone
Crop damage
$138,000
Reported by
Drought Monitor
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month, and was sustained by a few more weeks of lack of precipitation and extreme heat (0.87 inches/10 days of 10 plus degrees above normal at Alexandria). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson forecast zone
Crop damage
$4.9 million
Reported by
Drought Monitor
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month, and was sustained by a few more weeks of low precipitation and extreme heat (1.30 inches/10 days of 10 plus degrees above normal at Menno). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Crop damage
$294,000
Reported by
Drought Monitor
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Severe (D2) drought continued through June, and was sustained by a few more weeks of low precipitation and extreme heat (0.67 inches/9 days of 10 plus degrees above normal near Canton). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, McCook

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McCook forecast zone
Crop damage
$1.6 million
Reported by
Drought Monitor
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Severe (D2) drought developed to start June, and was sustained by a few more weeks of low precipitation and extreme heat (0.49 inches/9 days of 10 plus degrees above normal 5 miles northeast of Salem). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Turner

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Turner forecast zone
Crop damage
$1.7 million
Reported by
Drought Monitor
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Severe (D2) drought developed to start June, and was sustained by a few more weeks of low precipitation and extreme heat (0.75 inches/5 to 6 degrees above normal at Marion). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Union

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Union forecast zone
Crop damage
$26,000
Reported by
Drought Monitor
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Severe (D2) drought continued through June, sustained by a few more weeks of low precipitation and extreme heat (0.40 inches/9 days of 10 degrees or more above normal at Vermillion and 0.41 inches at Akron). Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Yankton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yankton forecast zone
Crop damage
$2.9 million
Reported by
Drought Monitor
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Severe (D2) drought developed at the start of the month. After a few more weeks of lack of precipitation and extreme heat (1.02 inches/8 days of 10 plus degrees above normal at Yankton), conditions worsened to extreme (D3) drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962611, 962612, 962879, 962880, 962882, 962883, 962884, 962885, 962886, 962887, 962888, 962892, 962894.